Kansas, 2015

Flash Flooding and Hail in Kansas, May 4, 2015

May 4, 2015 · NWS TOP · 13 events in 5 counties and zones

On the evening of May 4th a line of strong storms developed along a stationary boundary. Storm continued to develop and train over the same areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of May 4th a line of strong storms developed along a stationary boundary. Storm continued to develop and train over the same areas. Due to high moisture content the storms produced very efficient rainfall rates. They were also strong enough to produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 4, 11:31 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 4, 11:31 AM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1231 PM CDT Mon May 4 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 332 AM CDT MON MAY 4 2015

Early this morning a frontal boundary extended from southwest Iowa
into west central Kansas. A surface low was located over north
central Kansas along the frontal boundary. Low level jet has been
oriented parallel to the frontal zone. Outflow boundary from eastern
Nebraska convection was moving southwest across northeast Kansas at
08Z. Could see some elevated activity along this boundary early this
morning until the low level jet weakens. Water vapor loop shows a
shortwave across northeast New Mexico. This shortwave is forecast to
move northeast along the frontal zone today reaching southeast
Nebraska by early evening. Showers ahead of the wave in southwest
Kansas may move into central and north central Kansas this morning.
The frontal boundary will sag south and extend from north central
Missouri to near Salina to southwest Kansas. Models continue to show
marginal shear around 20 to 30 kts south of the front and 30 to
40 kts near and north of the front. MUCAPE varies from 1000-2000
J/kg this afternoon and may likely be lower in parts of north
central Kansas where more clouds are expected with the above
mentioned wave and morning precipitation. Main hazards will be large
hail and strong winds. A tornado is also possible across north
central and central Kansas near the surface low in central Kansas
this afternoon. Forecast soundings show good low level turning in
the hodograph with helicity around 300 m2/s2. Tonight the low level
jet will become oriented perpendicular to the the frontal boundary
with elevated thunderstorms possible north of I-70. The convection
should sift to the north through the night as the nearly stationary
front lifts north as a warm front into southern Nebraska. Will keep
highest probability near the Nebraska border with areas south of
I-70 likely remaining dry overnight. Locally heavy rainfall will be
possible across north central and northeast Kansas tonight.
Temperatures will continue to be warm with highs in the upper 70s to
lower 80s and lows in the upper 50s to lower 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 332 AM CDT MON MAY 4 2015

Models continue to show an active, wet pattern being in place across
the region through the end of the week and even through the weekend.
By Tuesday morning, models show Monday's cold front progressing
northward into southern Nebraska as a warm front due to the
mid-level ridge centered over the southeastern U.S. building
northward into the Central Plains. This boundary should remain north
of the area, resulting in the best chance this week for dry
conditions across the majority of the forecast area. Have kept
slight chance PoPs in for far north central Kansas as the boundary
may be close enough for associated precipitation to skim the area.
However, these dry conditions will be short-lived as a mid-level
trough over the southwestern U.S. is progged to lift northeastward
into the Central Plains Tuesday night into Wednesday, supplying
decent forcing to support thunderstorm development across the region
so have likely to definite PoPs across the entire forecast area.
While models show this trough continuing to lift northward into the
Northern Plains Wednesday night into Thursday, another mid-level
closed low looks to develop along the west coast and follow a
similar track into the southwestern U.S. before lifting
northeastward into the Rockies and High Plains by the weekend. With
this mid-level pattern in place, surface low pressure should remain
anchored over the High Plains and central U.S., resulting in
continued mild temperatures and persistent southerly flow advecting
moisture from the Gulf of Mexico. This steady stream of moisture
from the Gulf northward into the region, combined with forcing from
the stalled out cold front just west of the area and a few weak
embedded shortwaves, will help to support the potential for
scattered shower and thunderstorm chances through the end of the
week and into the weekend. However, the exact timing and location of
this cold front along with any weak embedded waves is still
uncertain amongst the models, so confidence is low in when the best
periods for precipitation will be from late week through the
weekend. Models suggest that the cold front may advance a bit
further east by Friday, stretching into portions of far northern
Kansas which would help to promote better chances for precipitation.
However, models also show this boundary stalling out over the region
into the weekend with the next approaching mid-level trough finally
helping to push the cold front eastward across the area on Sunday.

Expect temperatures to remain fairly consistent across the region
this week and through the weekend as the surface pattern remains
fairly unchanged.  The persistent southerly flow will support the
steady advection of warm, moist air into the region with highs in
the 70s, lows in the upper 50s/low 60s, and dewpoints in the 50s and
60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON MAY 4 2015

Only minor changes to going forecast. Shifted VCTS concern one hour
later but confidence in any time or location seeing TS is too low
for inclusion. South winds increase late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Hennecke
AVIATION...65
Hazardous weather outlook, May 4, 4:39 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
539 AM CDT MON MAY 4 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-051045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
539 AM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS MUCH
OF THE OUTLOOK AREA WITH THE HIGHER PROBABILITY NORTH OF
INTERSTATE 70. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON
AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
A TORNADO IS ALSO POSSIBLE MAINLY WEST OF A HERINGTON TO JUNCTION
CITY TO WASHINGTON LINE THIS AFTERNOON AND EVENING. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA WEDNESDAY AND
WEDNESDAY NIGHT. A FEW OF THESE STORMS COULD POTENTIALLY BE
STRONG TO SEVERE...PRIMARILY ACROSS NORTH CENTRAL KANSAS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY
NIGHT ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 4, 1:56 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT MON MAY 4 2015

KSZ023-042030-
POTTAWATOMIE-
256 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTAWATOMIE
COUNTY...

THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHEASTERN POTTAWATOMIE COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ONAGA AND HAVENSVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3946 9603 3945 9604 3940 9639 3952 9645
      3957 9619 3957 9611
TIME...MOT...LOC 1956Z 243DEG 26KT 3949 9631

The radar

The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
May 4, 2:32 PM CST to 2:35 PM CST
Where
Pottawatomie County, 2.54 mi ENE of Havensville
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.540, -96.040

Wind gusts estimated.

Hail, Dickinson

When
May 4, 3:05 PM CST to 3:06 PM CST
Where
Dickinson County, 3.5 mi SE of Talmage
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -97.210

Hail, Riley

When
May 4, 3:58 PM CST to 3:59 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.180, -96.570

Hail, Riley

When
May 4, 3:58 PM CST to 3:59 PM CST
Where
Riley County, 3.39 mi SE of Manhattan
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.150, -96.530

Hail, Ottawa

When
May 4, 4:01 PM CST to 4:02 PM CST
Where
Ottawa County, 3.22 mi E of Bennington
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.030, -97.540

Hail, Riley

When
May 4, 4:04 PM CST to 4:05 PM CST
Where
Riley County, 3.21 mi E of Manhattan
Measured
0.75 in hail
Reported by
Public
Coordinates
39.180, -96.520

Flash Flood, Riley

When
May 4, 4:05 PM CST to 4:50 PM CST
Where
Riley County, 0.54 mi E of Manhattan to 1.1 mi E of Manhattan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.180, -96.570

There is 4 to 6 inches of standing water between 3rd and 6th street on Poyntz ave.

Hail, Dickinson

When
May 4, 4:15 PM CST to 4:16 PM CST
Where
Dickinson County, 2.33 mi NNE of Moonlight
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.030, -97.100

Hail, Ottawa

When
May 4, 4:50 PM CST to 4:52 PM CST
Where
Ottawa County, 2.26 mi ENE of Niles
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -97.430

Flash Flood, Riley

When
May 4, 5:00 PM CST to 5:50 PM CST
Where
Riley County, 1.05 mi ESE of Manhattan to 1.09 mi SW of Manhattan
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.174, -96.562

Received several reports of roads flooded up to the windows of cars.

Flash Flood, Riley

When
May 4, 5:05 PM CST to 5:50 PM CST
Where
Riley County, 1.13 mi ESE of Manhattan to 1.09 mi SE of Manhattan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.175, -96.560

Emergency manager reported water entering businesses in downtown Manhattan.

Flash Flood, Riley

When
May 4, 5:22 PM CST to 5:50 PM CST
Where
Riley County, 0.49 mi NNE of Manhattan to 0.53 mi S of Rocky Ford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.186, -96.575

Emergency manager reported some flooding on the Kansas State University Campus.

Hail, Shawnee

When
May 4, 5:39 PM CST to 5:40 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.090, -95.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570127, 570128, 570129, 570130, 570131, 574331, 570132, 570133, 570134, 570137, 570138, 570135, 570136.